North Carolina, 2007

Flash Flood in North Carolina, July 15, 2007

July 15, 2007 · NWS RAH · 1 event in 1 county or zone

A weak surface trough over the southwestern portions of the state produced a small area of showers and thunderstorms over the southern foothills and piedmont. Several storms trained over the same area producing rainfall |of 3 to four inches in one to two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak surface trough over the southwestern portions of the state produced a small area of showers and thunderstorms over the southern foothills and piedmont. Several storms trained over the same area producing rainfall |of 3 to four inches in one to two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 15, 1:10 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 1:10 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN JUL 15 2007

.SYNOPSIS...

GENERALLY HOT HUMID CONDITIONS TYPICAL OF SUMMER ARE EXPECTED FOR
THE BULK OF THIS WEEK. A HIGHLY AMPLIFIED PATTERN FOR MID JULY
CONSISTING OF STRONG RIDGES OVER THE WESTERN ATLANTIC AND OVER THE
ROCKIES... WITH A MEAN TROUGH OVER THE GREAT LAKES AND NORTHEAST IS
FORECAST. THE FLOW AROUND THESE FEATURES WILL BE A MOIST SW ONE OVER
NC WHICH WILL BRING DAILY SCATTERED DIURNAL CONVECTIVE CHANCES ALL
WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...

VISIBLE SATELLITE IMAGERY AROUND 18Z INDICATED ENHANCED CU WITH
SCATTERED CB OVER UPSTATE SC AND ALONG THE EASTERN SLOPES OF THE
MOUNTAINS IN NC. THERE WAS PLENTY OF HIGH LEVEL CLOUDINESS STREAMING
NE ACROSS CENTRAL NC. THIS SUPPORTS GENERALLY PARTLY TO MOSTLY
CLOUDY SKIES INTO THE EVENING... WITH WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST. ML CAPES OF AROUND 2000
J/KG WILL COMBINE WITH THE PIEDMONT TROUGH AND SEA BREEZE TO BRING
THE BEST CHANCES TO THE WEST AND SE COUNTIES. BASIN AVERAGE QPF WILL
BE LESS THAN 0.25 OF AN INCH. SLOW MOVEMENT OF ACTIVITY SUGGESTS
LOCAL 1 INCH RAIN AMOUNTS... ESPECIALLY SW PIEDMONT.

FOR THE OVERNIGHT PERIOD... SINCE THE CONVECTION IS EXPECTED TO BE
DRIVEN BY INSTABILITY DURING PEAK HEATING... THE POP WILL BE REDUCED
TO AROUND 10 PERCENT AFTER 1200 AM. THE MET DEW POINT FORECASTS ARE
PREFERRED GIVEN THE CURRENT OBSERVATIONS AND INCREASING BOUNDARY
LAYER MOISTURE. SOUTH WINDS OF 5-10 MPH WILL CONTINUE TO PULL HIGHER
DEW POINTS NORTHWARD. EXPECT 70+ DEW POINTS IN ALL BUT POSSIBLY THE
NW CORNER TONIGHT. AREAS OF STRATUS AND FOG CAN BE EXPECTED LATE
TONIGHT DUE TO HIGH DEW POINTS. LOWS GENERALLY IN THE LOWER 70S
EXPECTED.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...

HOT AND HUMID CONDITIONS ALREADY MADE A RETURN SUNDAY AFTERNOON...
AFTER A 3 DAY BREAK OVER CENTRAL NC. THE POLAR BRANCH OF THE EASTERN
U.S. H5 TROUGH IS FORECAST TO SLOWLY RETREAT TO THE NE THROUGH
TUESDAY... THEN BEGIN TO SURGE BACK TO THE SOUTH LATE WEEK. THE
CURRENT SOUTHERN BRANCH SHORT WAVE TROUGH AXIS IS EXPECTED TO REMAIN
JUST WEST OF THE APPALACHIANS... WITH A BUILDING RIDGE OVER THE
WESTERN ATLANTIC. FLOW AROUND THE UPPER RIDGE OFFSHORE AND THE
TROUGH TO OUR WEST IS LARGELY FROM OVER THE GULF OF MEXICO. AT THE
SURFACE... APPALACHIAN LEE TROUGHING IS EXPECTED TO EXTEND FROM VA
INTO NC MONDAY INTO WEDNESDAY.

WE HAVE NOT SEEN THIS WEATHER PATTERN IN QUITE SOME TIME. THIS
PATTERN TYPICALLY BRINGS AN INCREASE IN DIURNAL THUNDERSTORM
ACTIVITY OVER OUR REGION... WHICH HAS BEEN BELOW AVERAGE THIS
SEASON. SINCE THIS PATTERN IS EXPECTED TO PERSIST THIS WEEK... THE
AREA CAN GENERALLY EXPECT SCATTERED DAILY CONVECTIVE RAINS...
INITIATING ALONG LOW LEVEL BOUNDARIES SUCH AS THE APPALACHIAN LEE
TROUGH OR PIEDMONT TROUGH... INLAND PENETRATING SEA BREEZE... AND
THERMAL/DIFFERENTIAL HEATING BOUNDARIES (CLAY VERSUS SANDY SOIL).

THE LATEST RUNS OF THE GFS ARE NOT AS ROBUST AS THE NAM AND WRF WITH
DIURNAL THUNDERSTORMS OVER OUR REGION MONDAY AND TUESDAY. HOWEVER...
THE GFS STILL SUGGESTS LOW CHANCE POP. THE NAM SUGGESTS HIGH CHANCE
POP. THE REASON MAY BE TIED TO THE GFS FORECAST OF SLIGHTLY DRIER
AIR IN THE BOUNDARY LAYER BOTH DAYS. THE GFS INCREASES POP TO NEAR
LIKELY WEDNESDAY AFTERNOON.

THE MORE MOIST BOUNDARY LAYER SUGGESTED BY THE NAM IS PREFERRED DUE
TO THE CURRENT CONDITIONS AND EXPECTED MEAN FLOW PATTERN OVER NC.
FOR NOW... WE WILL CONTINUE TO ADVERTISE 40 POP DURING PEAK HEATING
... REDUCING TO LESS THAN 20 POP AFTER 12 AM DAILY THROUGH WEDNESDAY
NIGHT. QPF BASIN AVERAGE OF AROUND 0.25 CAN BE EXPECTED DAILY...
WITH LOCAL 1+ INCH TOTALS. AS IS TYPICALLY THE CASE WITH SCATTERED
STORMS... NOT EVERYONE WILL SEE RAINFALL EACH DAY. HOWEVER... OVER
THE NEXT WEEK OR SO... EVERYONE SHOULD SEE ON AVERAGE BETWEEN 0.50
TO 1 INCH... WITH LOCAL 2 INCH TOTALS POSSIBLE. THIS WILL BE A
WELCOME CHANGE TO THE RECENT DRY PATTERN.

SINCE THE GFS IS A BIT DRIER... IT IS ALSO HOTTER DURING THE DAY.
THE MET APPEARS MORE REASONABLE. THAT SAID... WE WILL CARRY HIGHS IN
THE 87-92 RANGE (NW PIEDMONT COOLEST AND SANDHILLS HOTTEST)
MON-WED... WITH LOWS 70-73.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

BROAD TROUGH OVER THE EASTERN THIRD OF THE NATION AT THE BEGINNING
OF THE PERIOD WITH WESTERN FRINGE OF ROCKIES RIDGE SHIFTING A BIT
EASTWARD.  THEN LATE WEEK FAIRLY POTENT S/W DIVES SOUTHEAST CARVING
OUT A FAIRLY DEEP TROUGH OVER THE EASTERN CONUS. GFS DEVELOPS A
CUTOFF LATE SATURDAY...THEN MEANDERS IT THERE THROUGH THE WEEKEND.
MEANWHILE AT THE SURFACE A COLD FRONT APPROACHES EARLY IN THE
WEEKEND...PUSHING THROUGH THE AREA ON SUNDAY. WELL THAT REMAINS TO
BE SEEN IF IT WILL ACTUALLY PUSH THROUGH THE AREA BY THEN. AT THIS
POINT LITTLE CHANGE IN GOING POPS LATE WEEK INTO THE FIRST PART OF
THE WEEKEND...CHANCE POPS. THEN DIMINISH TO SLIGHT CHANCE FOR
SUNDAY. QUITE WARM WITH HIGHS GENERALLY A DEGREE TWO EITHER SIDE OF
THE 90 DEGREE MARK THURSDAY THROUGH SATURDAY. TEMPERATURES AROUND
NORMAL FOR SUNDAY.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR CONDITIONS ACROSS THE AREA WITH MAINLY MID AND HIGH LEVEL CLOUDS
ABOVE 12KFT. PATCHY CU DEVELOPING 4-6KFT RANGE. MAY GO BRIEFLY BKN
20-23Z. EXPECT CONVECTION TO BE VERY ISOLATED THIS AFTERNOON/EARLY
EVENING SO HAVE NOT INCLUDED ANY MENTION AT TAF SITES.

SOME MID/HIGH CLOUDS WILL PERSIST THROUGH THE NIGHT...MOSTLY THIN
SCATTERED TOWARD DAYBREAK MONDAY. AIR MASS INCREASINGLY MORE MOIST
AS DEWPOINTS IN THE MID TO UPPER 60S. THUS POTENTIAL FOR MVFR VSBYS
IN FOG 09Z-13Z WITH POCKETS OF IFR/LIFR CONDITIONS MAINLY FAY/RWI
VICINITIES.

THIS TREND WILL CONTINUE THROUGH MIDWEEK WITH DIURNAL CONVECTION
EACH AFTERNOON/EVENING. MVFR CONDITIONS IN FOG EACH MORNING WITH
POCKETS OF IFR/LIFR CONDITIONS. --RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jul 15, 2:11 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT SUN JUL 15 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-161915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
311 PM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE
AFTERNOON AND EVENING HOURS THROUGH THE PERIOD. THE TYPICAL
HAZARDS ASSOCIATED WITH SUMMERTIME THUNDERSTORMS ARE EXPECTED...
INCLUDING FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND
LOCALLY HEAVY RAINFALL.

AN ORGANIZED OR WIDESPREAD SEVERE WEATHER EPISODE IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Special weather statement, Jul 15, 3:39 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT SUN JUL 15 2007

NCZ073-152115-
STANLY-
439 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN STANLY COUNTY
THROUGH 515 PM EDT...

AT 439 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 10 MILES NORTHWEST OF ALBEMARLE...MOVING EAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHFIELD.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL...HEAVY RAIN...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM.

JFB

The radar

The Raleigh/Durham radar (KRAX), 167 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stanly

When
July 15, 4:44 PM EST to 6:44 PM EST
Where
Stanly County, 0.89 mi SW of Plyler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.361, -80.291

Water was covering Austin Road near Little Bear and Big Bear Creeks, just south of NC Highway 73.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34222.